Iowa, 2020

Drought in Iowa, July 14 to 31, 2020

July 14 to 31, 2020 · NWS DMX · 11 events in 11 counties and zones

Very warm temperatures and well below normal rainfall led to the development of drought conditions in portions of west central and central Iowa in July. These conditions slowly expanded in area through the month.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very warm temperatures and well below normal rainfall led to the development of drought conditions in portions of west central and central Iowa in July. These conditions slowly expanded in area through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 13, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1157 PM CDT Mon Jul 13 2020

...Aviation Update...

.DISCUSSION.../Tonight through Monday/
Issued at 224 PM CDT Mon Jul 13 2020

Main concern is tonight into Tuesday in the short term. The ridge
that has been in place over us gets pushed eastward and a cold front
begins dropping southward into our area. Showers and thunderstorms
begin entering our area late tonight...before 12Z...and continue
southeastward across the entire CWA during the day. Instability is
enough for some stronger storms late tonight. Best shear lags the
front however. Expect some refiring/reinentisifcation later in the
day on Tuesday as the front continues sagging southeastward.
Strong/severe storms are possible again Tuesday afternoon...with
relatively high CAPEs and shear. In addition to strong/severe
storms...attention then turns to heavy rainfall potential Tuesday
afternoon and Tuesday night. Some models have PWATs as high as 1.75
to 2 inches. Some models also have some training along the front.
Although flash flood guidance values are relatively high...higher
rainfall amounts from some of the stronger storms may lead to at
least ponding and maybe some localized flash flooding.

Precip moves out on Wednesday but then chances return late Thursday
into Friday, due to warm air advection behind the departing high.
Precip chances then return over the weekend. Heat returns too, with
highs in the 90s possible on Saturday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1152 PM CDT Mon Jul 13 2020

General trend for a slower progression of showers/storms
continues, yielding mentions of VCTS and/or prevailing TSRA
ramping up around/after 21z at KFOD/KMCW/KALO, 00z at KDSM, and
03z at KOTM. Leading into storms, VFR will prevail with southerly
winds gusting to around 20kts as mixing increases. Generally kept
MVFR (vis) mentions with TSRA, but can expect IFR/LIFR conditions
during worst conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Zogg
AVIATION...Curtis
Hazardous weather outlook, Jul 13, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Mon Jul 13 2020

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-142100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-
356 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible tonight. At this time there is a
marginal risk of severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon
into Tuesday evening. Large hail and damaging winds are the main
threats with tornadoes also possible in the afternoon.

Some of the thunderstorms Tuesday may also produce locally heavy
rainfall that results in ponding of water on roads, highways and
interstates as well as possible urban flooding.

Hot weather conditions are possible this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-142100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon
into Tuesday evening. Large hail and damaging winds are the main
threats with tornadoes also possible in the afternoon.

Some of the thunderstorms Tuesday may also produce locally heavy
rainfall that results in ponding of water on roads, highways and
interstates as well as possible urban flooding.

Hot weather conditions are possible this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

Kotenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Adair

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Adair county during the later half of the month of July.

Drought, Cass

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions over much of Cass county in the latter half of July.

Drought, Madison

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in far northwest Madison county in the latter half of July.

Drought, Audubon

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Audubon county during the later half of the month of July.

Drought, Guthrie

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in all of Guthrie county during the later half of the month of July.

Drought, Dallas

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Dallas county during the later half of the month of July.

Drought, Polk

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in far northwest Polk county during the later half of the month of July.

Drought, Carroll

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Carroll county during the later half of the month of July.

Drought, Greene

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in much of Greene county during the later half of the month of July.

Drought, Boone

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in central and southern Boone county during the later half of the month of July.

Drought, Story

When
July 14, 12:00 AM CST to July 31, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in far southwest Story county during the later half of the month of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915430, 915433, 915435, 915437, 915439, 915441, 915442, 915445, 915447, 915448, 915450.